How to manage hair loss?
Q: I am an 18 year old Computer Engineering student. I am facing hair loss problems. I started having the first sense of hair loss when I was 16. I had been a user of Brylcream at that time which has its reputation for increasing hair loss. So I believed that it was the cause of my problem, and immediately stopped its use. But with time my loss of hair became more apparent. So I started using Mintop Forte (Minoxidil sol.) and after a 1 1/2 month use of this medicine, all I have noticed is increased hair loss. Though the leaflet suggests that hair loss might increase for the first two weeks, in case of further loss, consult your dermatologist. My dermatologist insists, regrowth will show up with time. But I am scared for further use of this medicine. Please suggest me what shall I do. Also suggest me some other alternatives and other medicines. If everything fails then what shall I do?
A:It is likely that you have androgenetic alopecia, which can begin at puberty. In a good number of cases, treatment with Minoxidil lotion results in good regrowth of hair. It is true that some cases will not respond and will continue to loose hair. However, theoretically speaking, I do not think it can increase hair loss. Finasteride is an oral medicine which has been found effective in the treatment of androgenetic alopecia. Hair loss can also occur in a number of other conditions, e.g. chronic telogen effluvium, hypothyroidism, etc.